Hail, Merrick
- When
- June 10, 8:55 AM CST
- Where
- Merrick County, Central City
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.117, -98.000
Thunderstorms rapidly intensified just prior to midnight across portions of south-central Nebraska. The strongest storms developed along a weak surface boundary near Fillmore and Thayer counties and produced hail up to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms rapidly intensified just prior to midnight across portions of south-central Nebraska. The strongest storms developed along a weak surface boundary near Fillmore and Thayer counties and produced hail up to the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 10, 8:15 AM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 915 AM CDT SAT JUN 10 2006 .DISCUSSION...UPDATE JUST SENT TO ADJUST POPS FOR THE REMAINDER OF THE MORNING. INCREASED COVERAGE ACROSS THE NORTH AND WEST WHERE ENHANCED SURFACE CONVERGENCE IS COMBINING WITH LIFT AHEAD OF SHORTWAVE OVER EASTERN COLORADO TO HELP SUSTAIN SCATTERED SHOWERS AND THUNDERSTORMS. DECREASED COVERAGE ACROSS THE SOUTHEAST AS SHOWERS HAVE MOVED EAST OF THE CWA. ALSO SLIGHTLY TWEAKED SKY COVER AND DEWPOINTS. && .PREV DISCUSSION... (ISSUED 313 AM CDT SAT JUN 10 2006) DISCUSSION...MAIN PROBLEMS SURROUND RAIN CHANCES NEXT COUPLE OF DAYS AND TEMPERATURES TODAY. KUEX WSR-88D CONTINUES TO SHOW ISOLATED/WIDELY SCATTERED SHOWERS AND THUNDERSTORMS MOVING ACROSS THE FORECAST AREA. APPEARS THERE WILL BE TWO FAVORED AREAS FOR SHOWERS/THUNDERSTORMS. THE FIRST AREA IS ACROSS THE NORTH AS THE REMNANTS OF HIGH PLAINS CONVECTION CONTINUES TO MOVE JUST NORTH OF THE 850 MB FRONT. THE SECOND AREA IS IN THE SOUTH CLOSER TO A SURFACE TROUGH AND WEAK SHORTWAVE. BY THIS AFTERNOON...THINK MUCH OF THE CONVECTION WILL DIMINISH...HOWEVER WILL HANG ONTO A SMALL POP...WITH THE HIGHER CHANCES IN THE SOUTH IN PROXIMITY OF A SLOW MOVING COLD FRONT. TEMPERATURES WILL BE TOUGH WITH A LARGE TEMPERATURE GRADIENT EXPECTED DUE TO THE BOUNDARY. CURRENTLY AM PLANNING TO USE A BLEND OF THE 12Z GFS AND NAM FOR MAXIMUM TEMPERATURES WHICH GIVES AROUND 70 IN THE NORTH...TO NEAR 90 IN THE SOUTH. CONVECTION IS ONCE AGAIN EXPECTED TO DEVELOP OVER THE HIGH PLAINS THIS AFTERNOON AND THEN MOVE SOUTHEAST THIS EVENING. THIS SHOULD GIVE THE SOUTHWEST PORTION OF THE CWA THE BEST RAIN CHANCES TONIGHT WITH LESSER CHANCES IN THE NORTHEAST. THE SOUTH AND WEST PORTIONS OF THE CWA SHOULD ALSO BE THE FAVORED LOCATIONS FOR ANY SEVERE WEATHER TONIGHT SINCE IT IS CLOSER TO THE INSTABILITY AXIS AND 850-700 MB THETA/E RIDGE WHICH SHOULD HELP FEED CONVECTION MOVING OUT OF THE HIGH PLAINS. MAY NEED TO LINGER A SMALL POP INTO SUNDAY MORNING ACROSS THE SOUTHEAST...HOWEVER EXPECT MUCH OF SUNDAY TO BE DRY. THERE COULD BE MORE HIGH PLAINS CONVECTION SUNDAY AFTERNOON INTO SUNDAY EVENING...BUT NOT SURE IT CAN MAKE IT THIS FAR EAST SUNDAY NIGHT SINCE IT WILL BE MOVING INTO LESS FAVORABLE MOISTURE AND THE LOW LEVEL JET IS MORE FOCUSED ACROSS WESTERN NEBRASKA. DID NOT ALTER POPS ON MONDAY INTO MONDAY NIGHT WITH 850 MB THETA/E ADVECTION INCREASING ACROSS THE AREA. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && KB/KING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 514 AM CDT SAT JUN 10 2006 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 111200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 514 AM CDT SAT JUN 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SEVERE THUNDERSTORMS AFTER 6 PM TONIGHT...ESPECIALLY SOUTHWEST OF A LINE FROM LEXINGTON TO HEBRON. THE MAIN SEVERE WEATHER HAZARDS ARE EXPECTED TO BE DAMAGING WINDS IN EXCESS OF 60 MPH...AND HAIL UP TO ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS MAY LINGER INTO EARLY SUNDAY MORNING....WITH MORE THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA MONDAY NIGHT AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 6 PM TONIGHT...ESPECIALLY SOUTHWEST OF A LINE FROM LEXINGTON TO HEBRON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The Grand Island radar (KUEX), 96 km away, was scanning. The volume nearest the first event began at 14:51 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520950, 5520951, 5520952, 5520953.